Pennsylvania, 2025Drought in Pennsylvania, March 1 to 31, 2025
March 1 to 31, 2025 · NWS CTP · 6 events in 6 counties and zones
Dry conditions allowed for severe (D2) drought conditions to continue across southeastern Pennsylvania through March 2025. A prolonged spell of dry conditions across south-central Pennsylvania did allow for severe drought to begin expanding along the Mason-Dixon line towards the end of the month with the most significant precipitation limited to the western half of Pennsylvania during the month.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry conditions allowed for severe (D2) drought conditions to continue across southeastern Pennsylvania through March 2025. A prolonged spell of dry conditions across south-central Pennsylvania did allow for severe drought to begin expanding along the Mason-Dixon line towards the end of the month with the most significant precipitation limited to the western half of Pennsylvania during the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 28, 11:31 PM EST, 29 minutes earlier.
Area forecast discussion, Feb 28, 11:31 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service State College PA
1131 PM EST Fri Feb 28 2025
.SYNOPSIS...
*Strong low pressure passing well north of the region will keep
temps well above normal overnight thanks to widespread clouds
and a moderately gusty south to southwest breeze
*Windy and cold start to March with snow showers Saturday across
the Northern and Western Mountains
*Spring-like warming trend precedes rain into next Wednesday
followed by another cool down for late week
&&
.NEAR TERM /UNTIL 7 AM SATURDAY MORNING/...
Strong/deep clipper sfc low tracks from the northern MI/Lake
Huron up the Saint Lawrence River Valley tonight through
Saturday morning. Surface warm front developing/lifting across
Northern PA and Southern New York will lead to a relatively
mild night for the forecast area thanks in part to abundant
cloud cover and a moderately gusty southwest to southerly
breeze - in the teens to low 20s (KTS).
A rather meager axis of relatively higher PWAT air, a tad over
0.50 inch, extended across our NW Mtn zones and was approaching
the Laurel Highlands at 03Z. Most places across the NW half of
our CWA will see a few showers, but as noted in the earlier
discussion - very light rainfall amounts.
Only areas near the Mason dixon line and southeast of I-81
remain clear to partly cloudy this evening, while layered,
mainly high based stratocu and altocu blanketed the Central and
Northern zones where the best WAA was focused.
Min temps in the 30s to low 40s (outside of the far NW that
will see the cold front push through by 09Z Sat). These mins
will average 10 to 15 deg F above normal for 3/1.
Again, precip-wise, this is a classic case of high POP/low QPF
with most places seeing less than 0.05 of an inch of LEQ and
areas near and to the SE of I-81 likely receiving nothing more
than some late night sprinkles. Rain to snow showers will occur
over the NW Alleghenies for the second half of the overnight
hours and there could be a coating of snow across the NW Mtns
by sunrise Sat.
&&
.SHORT TERM /7 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Cold/arctic front sweeps across CPA Saturday morning and can't
rule out a couple of heavier snow showers or bands with the
frontal passage across the Central and Western Mtns.
The rest of the first day of March will be windy and cold with
falling temps and frequent wind gusts in the 25-35 mph range.
Wind chills are fcst in the single digits and teens over the
northwest 1/2 of the CWA by the late afternoon.
Will maintain POPS way above baseline NBM/HREF and in-line with
some of the wetter high res members, which indicate a strong
signal for multi band lake effect/upslope snow showers extending
well inland to the southeast of Lake Erie along with a possible
Huron connection.
The perennial snowbelts in the NW mtns and favored summits and
ski resorts in the Laurels should pick up an inch or two of
fluffy snow by Sunday morning with low temps 10-20F and min wind
chills mainly in the -5F to +10F range (a few spots in the
western and northern mtns could see WCs as low as 10 below
zero).
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Snow showers and flurries likely linger into Sunday morning
especially over the northern tier. Low clouds are also likely to
persist in the NW Alleghenies under the subsidence inversion.
Max temps in the 20-35F range will be 10 to 20 degrees below the
historical average for the start of March.
Diminishing wind and clearing underneath the sfc high will make
for a seasonably cold Sunday night/early Monday morning. We
maintained lower min temps across the far north to account for
efficient radiational cooling. Fcst lows in the single digits
to mid teens are about 10 degrees below climo.
Dry wx to start next week as high pressure slowing drifts to
the east. Expect Monday and most of Tuesday to remain dry.
Warmer weather for Tuesday, as the surface high moves off of
the Mid Atlantic Coast and a southerly flow ensues.
The next mild day looks to be Wednesday, as low pressure tracks
west of the area. This will push temperatures well above normal.
Widespread showers expected as well, thus high POPS.
Gusty northwest winds are expected late Wednesday/Wed night
into Thursday. The synoptic set up of an intensifying low
tracking north of PA would support wind gusts >40ts on Thursday.
Deep moisture within the deformation zone of the exiting low
will likely bring lingering light rain to mainly the Allegheny
Plateau Wed night, with change to snow showers Thursday as
colder air arrives.
After the departure of this quasi full-latitude trough over the
N. Atlantic and Canadian Maritimes on Friday, a developing split
flow will support the chance for a light wintry mix headed into
next weekend. As expected at this time range, the amount of
phasing between waves in both branches of the jet stream will
dictate the precip potential and type.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Clouds have not thickened/lowered over the state too much in
the past 6 hrs, but sat shows a gradual push southward with the
cloud shield. Radar already shows some returns across the N, but
all aloft thus far. There is a convective look to the returns
over LE and now moving thru wrn NY and far NWrn PA where llvl
convergence is maximized. Expect light precip in BFD shortly.
Most of the Central Ridge and Valley airfields will see cloud
bases at FL030 to FL040 by Sat morning as a sharp cold front
pushes through. The rain showers may dip someone to 2SM, but
only a 30pct chc of that and only for a very brief time. Clouds
should also not dip to IFC even at BFD where the most
rain/showers until... Temp profiles do get cold enough by
sunrise at BFD to turn SHRA to SHSN. Then, there will be a
much higher chc for a reduction to IFC with a 70-80pct chc at
BFD. Just a 30 pct chc then at JST before 18Z before the SHSN
dissipate.
LLWS will also be an increasing concern under the influence of
an enhanced (~50-60kt) 850mb SSW jet. Highest concern is across
the western airfields; however, chances look favorable for all
of central Pennsylvania beginning this evening and last til
around daybreak across the Central Mtns and perhaps until 13Z
over the Lower Susq Valley prior to the cfropa.
Inversion should lower enough by 00Z that the chc of reductions
to IFC will be gone. Clearing over the west starts Sat night
except perhaps at BFD where lower clouds will linger all night.
Sunday and Monday look fair/VFR under high pressure.
Outlook...
Mon...Mainly VFR.
Tue...PM SHRA and restrictions poss.
Wed...Widespread Rain and sub VFR conditions.
&&
.FIRE WEATHER...
The passage of a strong cold front early Saturday will be
followed by gusty west to northwest winds (30-35 mph) and an
elevated risk of fire spread over several counties in South
Central PA, where conditions have been notably drier (at or
below 40 percent of normal precip) over the past 2 months after
a near to slightly above normal Dec 2024.
Sfc dewpoints will fall off markedly in the afternoon Saturday
and combine with the gusty winds to help dry our 10 hour fuels
into the teens (which is still several percent or more above
the 10 percent Fuel Moisture threshold for a Red Flag Warning).
Minimum relative humidity values across the bulk of the Central
Ridge and Valley region of the state will be between 25 and 35
percent Saturday afternoon.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...DeVoir/Steinbugl
LONG TERM...Lambert/Martin
AVIATION...Lambert/Dangelo
FIRE WEATHER...Lambert
Hazardous weather outlook, Feb 28, 8:54 PM EST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
854 PM EST Fri Feb 28 2025
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-020200-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
854 PM EST Fri Feb 28 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ064>066-020200-
Adams-York-Lancaster-
854 PM EST Fri Feb 28 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Gusty west winds of 30 to 40 mph late Saturday morning and Saturday
afternoon will combine with low relative humidity and drying fine
fuels to produce an elevated potential for wildfire spread,
especially on west-facing slopes of the ridges.
Otherwise, the probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Lancaster
- When
- March 1, 12:00 AM EST to March 31, 11:59 PM EST
- Where
- Lancaster forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Continued dry conditions allowed for D2 (severe) drought conditions to continue across Lancaster County throughout all of March 2025. A Drought Watch remained across portions of Lancaster County with public water suppliers enacting mandatory water conservation measures across the county.
Drought, Lebanon
- When
- March 1, 12:00 AM EST to March 31, 11:59 PM EST
- Where
- Lebanon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
Continued dry conditions allowed for D2 (severe) drought conditions to continue across Lebanon County throughout all of March 2025.
Drought, Schuylkill
- When
- March 1, 12:00 AM EST to March 31, 11:59 PM EST
- Where
- Schuylkill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
Continued dry conditions allowed for D2 (severe) drought conditions to continue across Schuylkill County throughout all of March 2025. Mandatory water conservation measures were continued for communities served by the Roaring Creek Water plant throughout all of March 2025.
Drought, Columbia
- When
- March 1, 12:00 AM EST to March 31, 11:59 PM EST
- Where
- Columbia forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
Continued dry conditions allowed for D2 (severe) drought conditions to continue across southern Columbia County throughout all of March 2025. Mandatory water conservation measures were continued for communities served by the Roaring Creek Water plant throughout all of March 2025.
Drought, Northumberland
- When
- March 1, 12:00 AM EST to March 31, 11:59 PM EST
- Where
- Northumberland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
Continued dry conditions allowed for D2 (severe) drought conditions to continue across southeastern Northumberland County throughout all of March 2025. Mandatory water conservation measures were continued for communities served by the Roaring Creek Water plant throughout all of March 2025.
Drought, York
- When
- March 1, 12:00 AM EST to March 31, 11:59 PM EST
- Where
- York forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
Continued dry conditions allowed for D2 (severe) drought conditions to continue across eastern York County throughout all of March 2025.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, March 1, 20254 deaths · 8 injured · $301,000 · 3 events
- Drought in Texas, March 1 to 31, 202529 events
- Drought in South Dakota, March 1 to 31, 202519 events
- Drought in New Mexico, March 1 to 31, 202519 events
- Drought in North Dakota, March 1 to 31, 202515 events
- Drought in New Mexico, March 1 to 31, 202513 events
- Drought in Texas, March 1 to 31, 202512 events
- Drought in South Dakota, March 1 to 31, 202512 events
- Blizzard and Winter Weather in Michigan, March 1, 20259 events
- Drought in Arizona, March 1 to 31, 20257 events
- Drought in Texas, March 1 to 31, 20257 events
- Heavy Snow and High Wind in Nevada, March 1 to 3, 202555 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1238435, 1238436, 1238437, 1238438, 1238439, 1238440.